Cardiovascular

Turning the tide in a hypertensive emergency

James Harkins, a 45-year-old black male, is admitted to the emergency department (ED) with new-onset chest pain and a severe headache. As you obtain his vital signs, you notice that he seems slightly confused. More alarmingly, you measure his blood pressure (BP) at 200/140 mm Hg. An electrocardiogram (ECG) shows inverted T waves.

History and assessment hints 
Severely elevated BP (above 160/100 mm Hg) indicates either a hypertensive urgency or a hypertensive emergency. The two differ only in that a hypertensive emergency is accompanied by evidence of actual or impending organ damage.
Differentiating the two conditions is crucial, as their treatment differs. In an emergency, organ damage can occur if BP isn’t lowered fast enough—but lowering it too fast can cause hypoperfusion and resulting ischemia. Careful assessment of organ function and controlled BP reduction can prevent irreversible organ damage.
To determine which condition Mr. Harkins has, you obtain his history and help the other ED team members evaluate him for signs of organ damage. He tells you he has had hypertension for the past 10 years and had been taking antihypertensive drugs until 1 week ago, when he decided he could no longer afford them. He also reports that he had an aortic valve replacement 7 years ago and has been taking warfarin ever since.
Further physical and laboratory findings strengthen the suspicion that Mr. Harkins is in a hypertensive emergency. His headache and confusion suggest actual or impending stroke and brain damage (although this must be verified by radiologic tests). Inverted T waves on ECG suggest cardiac ischemia; jugular vein distention also points to possible cardiac damage. Blood tests reveal a serum creatinine level of 2.5 mg/dL, reflecting renal insufficiency and possible kidney damage. His International Normalized Ratio of 2.5 puts him at risk for hemorrhage.

On the scene
In the ED, you administer oxygen at 2 L/minute, morphine 4 mg I.V., continuous I.V. nitroglycerin at 10 mcg/minute, and metoprolol I.V. 5 mg, as prescribed. Soon the patient’s chest pain and T-wave inversion resolve—but his BP is still 200/140 mm Hg.
You prepare Mr. Harkins for transfer to the intensive care unit (ICU). Unlike a hypertensive urgency (which calls for slow BP reduction by 25% over 24 to 48 hours with oral antihypertensives), a hypertensive emergency warrants ICU treatment with I.V. drugs and continuous monitoring. The goal is to protect organs by assuring controlled reduction of mean arterial pressure by 10% in the first hour and an additional 15% within the next 2 to 3 hours.

Outcome
In the ICU, Mr. Harkins receives I.V. nicardipine starting at 5 mg/hour and titrated to 15 mg/hour. Within 1 hour, his BP drops to 180/124 mm Hg; 2 hours later, it falls to 155/100 mm Hg. Within 24 hours, it decreases to 140/90 mm Hg.
With the acute crisis resolved, the healthcare team tries to pinpoint and treat the cause of the hypertensive emergency. Potential causes include recreational drug abuse, endocrine abnormalities, renal artery stenosis, increased intracranial pressure, and (as in this case) poor adherence to antihypertensive drugs. The healthcare team assesses for factors that could cause poor medication adherence and works with Mr. Harkins to resolve these.

Education and follow-up
After 3 days in the ICU, with his BP at 130/80 mm Hg, Mr. Harkins is scheduled for discharge on a regimen of an angiotensin II receptor blocker, a calcium channel blocker, and a beta blocker. During discharge teaching, the nurse urges him to keep all follow-up appointments and adhere to his drug regimen.

Visit www.AmericanNurseToday.com/journal for a list of selected references.


Cheryl Dumont is Director of Nursing Research at Winchester Medical Center in Winchester, Va. Rhonda Kiracofe is an Advanced Clinical Nurse in the Cardiovascular Intensive Care Unit at the same facility.

Related Articles:

Leave a Reply

You have to agree to the comment policy.

 

Shares